Indiana, 2018

Damaging Winds in Indiana, May 31, 2018

May 31, 2018 · NWS IND · 37 events in 18 counties and zones

An upper level system interacted with hot and humid air to produce severe thunderstorms across central Indiana on May 31. The storms brought down many trees and some power lines across mainly the southern half of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An upper level system interacted with hot and humid air to produce severe thunderstorms across central Indiana on May 31. The storms brought down many trees and some power lines across mainly the southern half of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 31, 9:32 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 31, 9:32 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1032 AM EDT Thu May 31 2018

.UPDATE...
Aviation section updated

&&

.SYNOPSIS...
Issued at 323 AM EDT Thu May 31 2018

The remnants of Alberto have pushed off to the northeast, but
showers and thunderstorms will still be possible from this
afternoon through Friday as an upper trough passes through central
Indiana. After that though, high pressure will bring dry
conditions for the first part of the weekend. Further out, an
elongated upper low will impact the region early in the extended
period. Meanwhile, temperatures through the period will remain
above normal.

&&

.NEAR TERM /This afternoon/...

Issued at 931 AM EDT Thu May 31 2018

Surface analysis late this morning shows mainly SW flow in place
across Central Indiana. Indiana was found caught between Low
pressure over Ontario and High pressure over the southeastern
States. A short wave was found over Eastern Missouri...sliding
eastward. GOES16 shows a few clouds across southern parts of
Indiana...associated with some weak decaying thunderstorms. Dew
points across Central Indiana remained very high...near 70.

Next few hours should remain dry across Central Indiana...however
instability due to daytime heating should result showers and storm
development this afternoon as the short wave over Missouri
approaches. Forecast soundings show favorable steep lapse
rates with over 2500 J/KG of CAPE. Given the expected trajectory
of the approaching wave and ongoing convection...best forcing
should be found across the southern parts of the forecast area and
we have focused highest pops in that location. Severe storms will
be possible as this wave approaches late this afternoon and
evening.

Given the full sun and very warm air mass in place have trended
highs slightly above the forecast builder blends.

&&

.SHORT TERM /Tonight through Saturday Night/...

Issued at 323 AM EDT Thu May 31 2018

Focus will have to remain on the southern portions of central
Indiana into tonight for any convective development. Upward vertical
velocity begins to wane a bit between Fri 00-03Z with loss of some
diurnal heating, but there is still enough enhancement for
concern through Fri 06Z for strong to severe thunderstorms. So,
this period will have to be monitored the closest during the short
term period. After that, it will take awhile for drier air to work
into the environment as ridging strengthens over the Upper Midwest
tonight. As a result, some showers and thunderstorms could linger
(mainly east) into tomorrow. As the ridging strengthens to the
northwest though, dry conditions will return from Friday night
through Saturday.

Late in the short term period, focus then turns to the next low
pressure system over the Northern Plains/Upper Midwest. Rain
chances will start increasing across the western portions of
central Indiana by Saturday evening ahead of this system. This was
highlighted well by latest blended initialization. So, no changes
were made.

Temperatures through the period will remain above normal.

&&

.LONG TERM /Sunday Through Wednesday/...
Issued at 235 AM EDT Thu May 31 2018

Mostly quiet weather is in store for the long term under the
influence of surface high pressure and northwest flow aloft ahead of
a high amplitude central states upper ridge. The exception may be
the first six hours or so when a few storms are possible associated
with a trough swinging through.

Low level thermal progs and plenty of sunshine should result in
slightly above normal temperatures with highs mostly in the lower
and middle 80s per the blend. Confidence in the trends is high.

&&

.AVIATION /Discussion for the 1531000Z IND Tafs/...

VFR Conditions are expected the next Several hours. Better chances
for showers and thunderstorms will arrive late this afternoon and
evening as a short wave combined with afternoon daytime heating
instability arrive from the Missouri and Illinois. For
now...mainly VCTS window have been used to define TSRA periods. As
usual...any TSRA that does strike a TAF site will likely result
in brief MVFR or worse conditions.

Previous Discussion below

/Discussion for 311200z TAF Issuance/... Issued at 700 AM EDT Thu
May 31 2018

High confidence in VFR conditions through 19z. Then, thunderstorms
will be increasing in coverage along with the potential for reduced
flying conditions.

Winds will be generally south and southwest 5 to 11 knots outside of
storms and storm outflow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...Puma
SHORT TERM...TDUD
LONG TERM....MK
AVIATION...MK/JP
Hazardous weather outlook, May 31, 2:29 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
329 AM EDT Thu May 31 2018

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
329 AM EDT Thu May 31 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms will redevelop this afternoon.
Some of these storms could be strong or severe late this afternoon
and evening, especially south of Interstate 74. An isolated tornado
can not be ruled out south of Carlisle and Bedford.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and cloud to ground lightning.

Timing: Mainly late this afternoon and evening.

Discussion: A frontal system and upper wave will move through
central Indiana tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: A pair of frontal systems will bring a chance of
thunderstorms to central Indiana Friday and Friday evening and again
Saturday night through early afternoon Sunday. Severe storms are not
expected. However, any storm can produce brief heavy rain, gusty
winds and cloud to ground lightning.

Discussion: A pair of cold fronts will result in the threat for
early and late weekend thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Evansville,IN radar (KVWX), 46 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 31, 11:42 AM EST
Where
Knox County, 1.99 mi SSE of Vincennes Oneal Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.652, -87.541

A tree was downed at the intersection of Niblack Road and Main Avenue due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
May 31, 11:42 AM EST
Where
Knox County, Vincennes
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.680, -87.520

Numerous trees were downed across Vincennes due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
May 31, 11:45 AM EST
Where
Knox County, 2.16 mi W of Fritchton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.680, -87.460

A thunderstorm wind gust estimated at 60 mph was observed in this area.

Thunderstorm Wind, Knox

When
May 31, 12:00 PM EST
Where
Knox County, 0.46 mi WSW of Bicknell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.778, -87.308

A five foot diameter tree was snapped at the base along 9th Street due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
May 31, 12:00 PM EST
Where
Knox County, 0.65 mi NNE of Johnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.779, -87.315

A ten inch diameter, live tree was downed near the intersection of 9th and Alexander Streets due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
May 31, 12:00 PM EST
Where
Knox County, 0.69 mi N of Bicknell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.790, -87.300

A thunderstorm wind gust estimated at 60 mph was observed in this location and relayed via amateur radio.

Thunderstorm Wind, Martin

When
May 31, 12:15 PM EST
Where
Martin County, 2.37 mi ENE of Loogootee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.684, -86.860

A 12-inch diameter tree was downed across US Highway 50 between Shoals and Loogootee due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Sullivan

When
May 31, 12:19 PM EST
Where
Sullivan County, 0.87 mi SE of Sullivan
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.090, -87.410

Trees were downed in City Park due to damaging thunderstorm wind gusts. This report was relayed via social media.

Thunderstorm Wind, Sullivan

When
May 31, 12:20 PM EST
Where
Sullivan County, 2.14 mi E of Sullivan
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.100, -87.380

There were numerous reports of several trees downed and power out across the city due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
May 31, 12:20 PM EST
Where
Greene County, 0.87 mi NE of Linton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -87.160

A thunderstorm wind gust estimated at 60 mph was observed in this location.

Thunderstorm Wind, Martin

When
May 31, 12:22 PM EST
Where
Martin County, 0.78 mi W of Shoals
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
38.671, -86.794

Several tree limbs and trees were downed on the north side of Shoals due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Lawrence

When
May 31, 12:45 PM EST
Where
Lawrence County, 1.53 mi SW of Judah
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.955, -86.550

There were reports of several trees down along Judah Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Lawrence

When
May 31, 12:46 PM EST
Where
Lawrence County, 0.54 mi E of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.870, -86.470

Trees were reported down in this location due to damaging thunderstorm wind gusts. Power was also reported to be out.

Thunderstorm Wind, Monroe

When
May 31, 12:57 PM EST
Where
Monroe County, 1.78 mi NE of Handy
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.120, -86.459

An eight inch, live tree limb was downed along Inverness Farm Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
May 31, 1:07 PM EST
Where
Monroe County, 2.18 mi NE of Clear Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.138, -86.497

Healthy trees and branches of unknown size were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Jackson

When
May 31, 1:15 PM EST
Where
Jackson County, Ewing
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.880, -86.050

A thunderstorm wind gust estimated at 60 mph was observed in this area. Several power lines and trees were reported down as well.

Thunderstorm Wind, Bartholomew

When
May 31, 1:28 PM EST
Where
Bartholomew County, 0.76 mi ENE of Azalia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.085, -85.838

A large tree was downed on County Road 800 South near US Highway 31 due to damaging thunderstorm wind gusts. This report was received via Twitter.

Thunderstorm Wind, Jackson

When
May 31, 1:28 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.960, -85.890

Numerous tree limbs and power lines were downed across Seymour due to damaging thunderstorm wind gusts. Winds were estimated at 50 to 60 mph.

Thunderstorm Wind, Morgan

When
May 31, 1:30 PM EST
Where
Morgan County, 0.53 mi E of Paragon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
39.400, -86.560

One or more snapped utility poles was observed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
May 31, 1:30 PM EST
Where
Bartholomew County, 1.48 mi NNE of Garden City
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.200, -85.920

A six inch tree limb was broken a tree due to strong thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
May 31, 1:30 PM EST
Where
Bartholomew County, 0.09 mi W of Garden City
Measured
41 kt (47 mph) measured gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.180, -85.932

A thunderstorm wind gust of 47 mph was measured in this location where 8-inch tree limbs were broken off trees near the 4H Fairgrounds.

Thunderstorm Wind, Brown

When
May 31, 1:30 PM EST
Where
Brown County, 1.48 mi SSE of Mt Liberty
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.160, -86.120

The top of a tree was blown off, hitting part of a second floor enclosed porch and outer deck due to strong thunderstorm winds. There was no mention of any damage to the porch or deck. This report as received via Twitter.

Thunderstorm Wind, Bartholomew

When
May 31, 1:30 PM EST
Where
Bartholomew County, 0.87 mi NW of East Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.210, -85.890

A thunderstorm wind gust estimated at 60 mph was observed in this location.

Thunderstorm Wind, Jennings

When
May 31, 1:35 PM EST
Where
Jennings County, 0.69 mi N of North Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.010, -85.630

Utility lines, trees, and tree limbs were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
May 31, 1:38 PM EST
Where
Bartholomew County, 2.14 mi WNW of East Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.215, -85.915

A two foot diameter tree was blown down into the street near the intersection of 16th and Chestnut Streets due to damaging thunderstorm wind gusts. This tree missed hitting a vehicle by about one foot. The report was relayed through amateur radio.

Thunderstorm Wind, Bartholomew

When
May 31, 1:45 PM EST
Where
Bartholomew County, 0.87 mi NW of Nortonsburg
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.280, -85.810

A medium-sized, not particularly healthy looking tree was blown over, snapping at the base due to strong thunderstorm wind gusts. Half of a decorative storm shutter was torn off a home. This report was received via Twitter.

Thunderstorm Wind, Bartholomew

When
May 31, 1:46 PM EST
Where
Bartholomew County, 0.69 mi S of Bakalar Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.260, -85.900

A thunderstorm wind gust measured at 64 mph broke a DC-3 plane free of tie downs and was blown about 200 yards off of the tarmac onto grass.

Thunderstorm Wind, Decatur

When
May 31, 1:48 PM EST
Where
Decatur County, 0.54 mi E of Letts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.230, -85.560

Utility lines, trees, and tree limbs were blown down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 31, 1:48 PM EST
Where
Marion County, 0.89 mi N of Speedway
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.793, -86.252

A large tree was blown over, snapping below ground level, and tree branches were blown down just northwest of Crawfordsville Road and North Lynhurst Drive due to damaging thunderstorm wind gusts. There was damage to a carport support beam that was apparently caused by one of the fallen tree branches.

Thunderstorm Wind, Decatur

When
May 31, 2:02 PM EST
Where
Decatur County, 0.69 mi S of Millhousen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.210, -85.430

Utility lines, trees, and tree limbs were blown down due to damaging thunderstorm wind gusts in and near the Millhousen area.

Thunderstorm Wind, Hamilton

When
May 31, 2:11 PM EST
Where
Hamilton County, 6.93 mi ESE of Fishers
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.930, -85.900

A thunderstorm wind gust measured at 61 mph was observed in this location. The wind gust was accompanied by penny-sized hail.

Thunderstorm Wind, Hancock

When
May 31, 2:15 PM EST
Where
Hancock County, 2.2 mi WSW of Gem
Measured
48 kt (55 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
39.765, -85.936

A small tree was blown down on South Fox Tail Pass, located just west of South County Road 700 West due to strong thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
May 31, 2:20 PM EST
Where
Shelby County, 3.04 mi NNW of Smithland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.511, -85.871

Several trees were blown down along West County Road 100 South between South County Road 300 West and South County Road 500 West, near Spring Lake due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
May 31, 2:28 PM EST
Where
Hancock County, Spring Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.750, -85.850

Utility lines, trees, and tree limbs were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Henry

When
May 31, 2:56 PM EST
Where
Henry County, 2.23 mi ESE of Mt Lawn
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.890, -85.390

Several large, live tree limbs were blown down near the intersection of State Road 3 and County Road 300 South due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Henry

When
May 31, 2:59 PM EST
Where
Henry County, 1.42 mi N of Lewisville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.821, -85.353

A dead tree, of unknown size, was blown across State Road 103 due to strong thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
May 31, 6:57 PM EST
Where
Fountain County, 3.52 mi SSE of Covington
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.082, -87.376

Two power poles were reported down near Stringtown Road and Wabash Chapel due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762361, 762362, 762363, 762364, 762365, 762366, 762367, 762368, 762369, 762370, 762371, 762372, 762373, 762374, 762375, 762376, 762378, 762379, 762377, 762380, 762381, 762382, 762383, 762384, 762385, 762386, 762387, 762388, 762389, 762390, 762391, 762392, 762398, 762393, 762394, 762395, 762400.